Iowa, 2017

Drought in Iowa, September 1 to 30, 2017

September 1 to 30, 2017 · NWS DMX · 14 events in 14 counties and zones

Drought conditions persisted in southern Iowa for much of the month although there were a few significant rainfall events that helped alleviate the drought in a few areas.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Drought conditions persisted in southern Iowa for much of the month although there were a few significant rainfall events that helped alleviate the drought in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1156 PM CDT Thu Aug 31 2017

.SHORT TERM.../Tonight through Friday/
Issued at 200 PM CDT Thu Aug 31 2017

Stubborn stratus has been the main forecast challenge on the
short term side today. The band of lower ceilings resides in the
vicinity of a shallow backdoor front that is slowly sagging
southwest. High-res models suggest the potential for a few
showers and storms late this afternoon and early evening near the
frontal axis in central Iowa. Latest RAP analysis indicates
1000-1500 J/kg of MLCAPE and weak theta-e convergence in the
925-850mb layer, but the spatial coverage of any convective
activity will be sparse at best as favorable upper level
kinematic support remains well west of the forecast area.

Areas of fog are possible again early Friday morning, mainly from
north central through southeast Iowa. NAM/GLAMP favor fog, while
the HRRR-TL/SREF/RAP camps remain clear. Upwind obs show a
slightly cooler and drier air mass filtering behind the front,
which may be enough to limit the fog potential tonight. Any
mention of fog has been left out of the grids for now due to low
confidence.

.LONG TERM.../Friday night through Thursday/
Issued at 200 PM CDT Thu Aug 31 2017

Primary focus of the long term period is temperatures with a warm
up expected through the weekend followed by a strong cold frontal
passage early next week. Weak ridging aloft will lead to quiet
conditions through the weekend. Low level southerly flow ramps up
by Sunday as an upper level trough digs southeast into the
northern Rockies. Strong warm air advection pushes 850mb temps
above 20C for Sunday and Monday with afternoon highs in the mid to
upper 80s. Would not be surprised to see some places in southern
Iowa break into the 90s. Euro and GFS have come into much better
temporal agreement with the upper level low as it digs south and
becomes highly amplified. This will shove a strong cold front
through the area Monday night. Isolated to scattered storms are
possible with the frontal passage, but the extent and strength of
the activity will be limited by dry air and weak instability.
Expecting highs to drop back into the 60s and 70s for the middle
of the week. Overnight lows were adjusted a few degrees lower from
the inherited Superblend to better match the lows favored by
ECE/MEX guidance. This would be an early taste of fall as the Des
Moines metro has not seen temperatures in the 40s since May.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1156 PM CDT Thu Aug 31 2017

Low clouds will persist across the western half of Iowa overnight
while haze/light fog will persist in the east. This will produce
VFR to MVFR conditions overnight with light east winds. Conditions
will improve into Friday with widespread VFR conditions from mid
morning onward through the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Martin
LONG TERM...Martin
AVIATION...Cogil
Hazardous weather outlook, Aug 31, 8:01 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
901 PM CDT Thu Aug 31 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
901 PM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 31, 11:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1224 AM CDT Fri Sep 1 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
1224 AM CDT Fri Sep 1 2017

...SMOKE ACROSS IOWA REDUCING VISIBILITY...

Smoke from Canadian forest fires has made its way into eastern
Iowa tonight and will continue to drift westward through morning.
Visibility from the smoke has dropped to between 2 and 5 miles.
The latest Air Quality Index provided by the Iowa DNR suggests
unhealthy conditions for portions of eastern Iowa.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Adair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Severe drought conditions clipped far southeast Adair county due to acute short term dryness.

Drought, Madison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted in much of Madison county due to acute short term dryness.

Drought, Warren

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted in much of Warren county due to acute short term dryness.

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted in much of central and southern Marion county due to acute short term dryness.

Drought, Mahaska

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Severe drought conditions persisted in across far southwest Mahaska county due to acute short term dryness.

Drought, Union

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted in much of central and eastern Union county due to acute short term dryness.

Drought, Clarke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Extreme drought conditions persisted across all of Clarke county in September due to acute short term dryness.

Drought, Lucas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Lucas county in September due to acute short term dryness.

Drought, Monroe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Monroe county in September due to acute short term dryness.

Drought, Ringgold

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ringgold forecast zone
Reported by
Drought Monitor
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Severe drought conditions persisted in far northeast Ringgold county in September due to acute short term dryness.

Drought, Decatur

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Severe drought conditions persisted across much of northern Decatur county in September due to acute short term dryness.

Drought, Wayne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Severe drought conditions persisted across northern and central Wayne county in September due to acute short term dryness.

Drought, Appanoose

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Severe drought conditions persisted across northern and central Appanoose county in September due to acute short term dryness.

Drought, Davis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Severe drought conditions persisted across northern and central Davis county in September due to acute short term dryness.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766015, 766016, 766017, 766018, 766019, 766020, 766021, 766022, 766023, 766024, 766025, 766027, 766028, 766029.